FDA Investigates Blindness in Viagra Users

By Marc Kaufman
Washington Post Staff Writer
Saturday, May 28, 2005

The Food and Drug Administration is investigating reports that the impotence drug Viagra -- and others like it -- can cause a rare kind of sudden blindness.

The agency has received at least 43 reports of sudden, irreversible vision loss among users of the drugs, most of them taking Viagra. Agency officials said yesterday that they are in talks with Pfizer Inc., the maker of Viagra, about adding the new information to its product label.

Both the agency and Pfizer said, however, that it remains unclear whether the drug was actually associated with the blindness. Many Viagra users suffer from diabetes and high blood pressure, conditions that have been linked to the kind of sudden vision loss reported as a possible Viagra side effect.

In a statement, Pfizer said that a review of 103 clinical trials with Viagra involving 13,000 patients found no reports of the sudden blindness, known as non-arteritic anterior ischemic optic neuropathy (NAION). "There is no evidence showing that NAION occurred more frequently in men taking Viagra than men of similar age and health who did not take Viagra," the statement said.

FDA spokeswoman Suzanne Trevino said the FDA "has not determined that there is a cause and effect due to these drugs." She added: "We are working with the company to ensure that this information is available to doctors and patients."

Sudden blindness is caused by the blockage of blood flow to the optic nerve and is most common in older people -- who disproportionately use Viagra. An estimated 1,000 to 6,000 Americans suffer an optic blockage each year.

All three impotence drugs -- Viagra, Cialis and Levitra -- already include warnings that the drug can cause, among other side effects, minor vision changes that include blurring, sensitivity to light and the presence of a bluish tinge to objects. The makers of Cialis, Eli Lilly & Co. and Icos Corp., have already voluntarily added a notice about the risk of sudden blindness to their label.

The three drugs work by slightly dilating arteries so the flow of blood increases to the penis. Howard Pomeranz, director of neuro-ophthalmology at the University of Minnesota Medical School, who recently reported the possible link between Viagra and sudden blindness in an ophthalmology journal, has written that the drug could be having a similar effect on the optic nerve. But he also has written that a definitive cause-and-effect link has not been established.

While the number of reported cases of sudden blindness among users of Viagra and other impotence drugs is very small, other men taking the medications are likely to have had similar reactions. Doctors are not required to report adverse drug reactions, and public health officials believe that the government learns about only 10 percent of them.

The Pfizer statement said yesterday that about 23 million men worldwide have taken the drug.


© 2005 The Washington Post Company